Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 134, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2002, 5:27 PM CDT for Ringgold County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2002, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 6, 2002, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 062227 SVRDSM IAC159-062330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 527 PM CDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 630 PM CDT * AT 523 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BENTON...OR ABOUT 71 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DIAGONAL AROUND 600 PM AND 4 MILES SOUTHWEST OF TINGLEY AROUND 630 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 19 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 10:10 PM CDT, 19 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1010 PM CDT FRI JUL 5 2002 RECENTLY UPDATED ZNS FOR MINOR CNGS. CONVECTION FM THIS AFTN PUSHED OUT LRG OUTFLOW BNDRY WHICH 02Z SFC ANLYS NOW INDCS W OF MO RVR. KOAX SOUNDINGS FAVORABLE FOR ELEVATED CONVECTION BUT WITH LTL CNVGNC AND ANY SEMBLANCE OF LOW LVL JET WELL TO OUR W WL LEAVE FCST DRY. WITH PLENTY OF RAIN IN SOME LOCATIONS...ISOLD 1-4 INCH AMTS...LOW LVLS HAVE PLENTY OF MSTR WITH DWPNTS DEPRESSIONS AOB 3F IN SVRL LOCATIONS. HAVE ADDED AREAS OF FOG OVNGT IN CNTRL AND ERN SXNS. NO OTHER CHGS BESIDES TO FIT CURRENT WX. .DSM...NONE SMALL
In the hours before
Local storm report, Jul 6, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT SAT JUL 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 2 S WINTERSET IA WIND DAMAGE
07/06/02 MADISON GRAIN BINS THROWN.
SHED DOORS RIPPED OFF.
4-5 INCH DIAMETER TREES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.